Does Narcan Work For An Overdose?

Narcan is an opioid blocker that is administered by a nasal spray. It is the first medication of its type to be FDA approved, and it has saved countless lives since its introduction to the market. Continue reading to learn more about Narcan, how it works, and its side effects.

The active ingredient is called naloxone. It counteracts the effects of an opioid overdose, preventing the brain from binding with heroin and other dangerous drugs. Originally developed for first responders, it is now common for households to keep a couple of the devices in their home for emergency use. This has resulted in lives being saved that wouldn’t have if they had to wait for the EMTs to administer the dose.

Does Narcan Help with an Overdose?

Yes. Narcan was designed to bring people out of an overdose of drugs in the opiate family. Heroin, fentanyl, methadone, OxyContin, and Vicodin are just a few of the drugs that Narcan will work on. It does not work to reverse an overdose caused by cocaine, alcohol, or benzodiazepines. Narcan works by blocking the effects of opiates on the brain. It binds to the receptors in the brain, preventing the opiates from reaching the nervous system. One of the great things about Narcan is that it will do nothing to a person who has not consumed opiates; however, it could save someone’s life if they are overdosing on heroin or prescription medication.

Who Should have Narcan in their Home?

Anyone who uses opioids or opiates should have Narcan in their home. It could save a life. If you are overdosing on heroin, you won’t be able to administer Narcan on yourself in most situations; however, there might be someone there with you that can save your life. In rare cases, you may be aware that you consumed too much before you actually overdose. In this instance you could use Narcan to prevent yourself from overdosing. It’s important to seek medical attention after receiving a dose of Narcan.

People who have loved ones that you know or suspect are using heroin should also keep a few doses of Narcan in their home. Even the slightest suspicion should be enough of a reason to keep Narcan. It is a prescription product, but it can be obtained by just about anyone with little effort. Narcan typically comes in packages of two. This is because sometimes the Narcan won’t last long enough to prevent a future overdose. One Narcan may not even be enough to bring them out of their unconscious state. It’s a good idea to keep multiple doses of Narcan in the home at all times.

Side Effects of Narcan

Narcan has obvious side effects when used on a person overdosing from opiates. Narcan will not show side effects in someone that is not on heroin or other opioids. The side effects of Narcan are very similar to heroin withdrawal. This includes body aches, fever, sweating, sneezing, chills, weakness, and shivering. A person coming out of an overdose thanks to Narcan may also be very hostile. The side effects are so severe because Narcan immediately brings the person from their highest high to their lowest low in a matter of seconds.

Their receptors will be robbed of the drug they are addicted to and prevented from interacting with the drug for the next couple of hours. A person who is undergoing an opioid overdose will likely become hostile due to the fact of immediately entering into withdrawal. They will often try to re-administer their drug of choice, increasing the chance of another overdose. It’s important not to let them use after bringing them out of an overdose. Narcan often does not last as long as the opioids do. This means anyone who is administered Narcan should go to the hospital as soon as possible.

There is always a possibility that a person will reenter their overdose state hours after being brought out of it. No one should have to go through addiction alone. Looking for help is the first step to having a proper recovery. An addict will meet a lot of interesting people during their recovery process. For more information, call us today at 302-842-2390!